After writing that optimistic post about feeling safe at chemotherapy, I had a bit of a disappointment on Thursday.
I've had this rash. It started out on my shoulders about a week after my last treatment. It didn't itch...just looked weird. The next day, I had blotches over my thighs and arms. I stopped in the clinic when I went to exercise and the doc and the research nurse both looked at it. The doc didn't think it was related to the chemo but said to keep an eye on it.
So, of course, on Thursday when I go in for my last of four A&C treatments, they want to see the rash which is no better and in fact, slightly worse. Still doesn't itch but looks bad.
The doctor is concerned that it is related to the chemo. He leaves the room to make a call to a man in Rochester who is a double-ologist in breast cancer research. They confer over the kind of cancer I have, the number of lymph nodes involved, the chemo I have had so far and what I have coming in the future...and they decide I shouldn't have the last treatment.
With allergic reactions, they can get progressively worse, triggering things like your throat swelling shut. (Bad thing.)The double-ologist feels that I have enough of a chemical shit storm going on that the last treatment is not that important. There is another arm of the study, what is also considered a standard of care, that doesn't even give the Adriomyacin at all.
But I have a mini-panic attack on the way home. Isn't more medicine better? Have I been cheated, by a two-bit rash, out of medicine that could help me? Really, I can deal with the rash.
Regis helps me slow down and remember that one thing I trust most about my medical team is that they never operate alone. They are always talking and collaborating so I need to trust this decision.
Judy, the research nurse, called yesterday and we talked through my concerns. She said it's common to feel anxiety when what you think is the course of treatment changes. She said what I already know...team work and research. Decisions are not made without careful thought about risk and benefit. Deep breath. It will be fine.
This changes the timing, too. Because I had my last A&C two weeks ago and now we want to start the taxol, it has to be more than two weeks but less than three weeks. Not much flexibility. I'll start the taxol treatments on Thursday, the 31st. Twelve of them, one a week.
The good news is that, except for the rash, I tolerated the A&C much better than most people so we are optimistic that the taxol will go as well.
With all of this chemo stuff, compromised immune system, and threat of flu in its various forms, I have been spending a lot of time at home. We go out on occasion but usually at times when there are not crowds of people. Here's what I do with my time:
- We've been watching the British comedy series, Doc Martin. It's full of wacky characters so I love it.
- I've burned through a lot of William Kent Kruger's books...about two a week.
- Last night I started one of Tony Hillerman's books. He writes mysteries involving the Zuni and Navajo people in the same way WKK does the Ojibwe. I like his writing a lot.
- I'm knitting my sixth scarf. I have one for Mom ready to go in the mail and I'm working on one for Jill. Thank God it's been a cold winter. I tried to talk my cousin into a scarf but she said in Arizona, there isn't much need.
- I have been making cards. The problem with this hobby is that it's messy and I don't have a lot of room. I organized things (I know...what the hell.) into plastic boxes but when I want to work on something, I have to drag all the boxes out. It's daunting.
- I tried some games to stimulate my brain activity but my brain was resistant.
So, there you go. It's Saturday which doesn't really matter to me but I like to recognize it just the same. We have a quiet day planned and it might even involve a nap. Happy weekend!